Skip to cookie consent
Footsteps magazine issues on a wooden desk.

From: Medicines and chemicals – Footsteps 2

Thinking again about our need for medicines and agricultural chemicals

By Dr William Hart.

Modern agricultural pesticides (chemicals used for killing insects, weeds or diseases) may bring great benefits through saving labour and increasing production. But they can also bring danger to people livestock and wildlife. This article is concerned with accidental poisoning of humans by these chemicals.

Imagine you are a responsible person, maybe a village health worker or an agricultural extension agent. You come across a possible case of pesticide poisoning. You may be out in the fields, a long way from the village or health centre and even further from a proper hospital. What should you do?

First of all you should take general first aid measures, which are the same for all poisons, whatever the particular chemical involved.

The simplest way of causing the patient to vomit is to stick you fingers down the throat. Salt water should not be used. If a nearby health centre has Ipecacuanha mixture available, this is a better way.

The dose is: Ipecacuanha Emitic Mixture, Paediatric – 10-30mls at once, followed by a cup of water. If no vomiting occurs in 20 minutes, repeat the dose.

Medical treatment of Chemical Poisoning

There are a large number of agricultural chemicals, known by various chemical and trade names (see note on Chemical Names, part of article 'Treatment of Poisoning'). Most of these can be placed into closely related groups, and treatment of poisoning is similar for all chemicals within these groups.

Find out now what the treatment is for the chemicals which you use or recommend, or which are commonly used in you area. Go to article 'Treatment of Poisoning' for more information

First aid measures

  1. Remove the patient away from the working area, if possible to a shelter.
  2. Keep the patient resting
  3. Remove any clothing covered in the chemical and wash the patient thoroughly with soap and water. Be careful not to become covered with the chemical yourself.
  4. If the patient’s breathing weakens or stops, make sure that the throat is not blocked. You may need to start artificial respiration.
  5. Find out exactly what may have caused the poisoning and save the label or container.
  6. Arrange transport to hospital.
  7. If the patient has swallowed the chemical and is still conscious, consider making them vomit. But if the patient is unconscious or the poison is corrosive (burns skin) or is in the hydrocarbon (oily) solvent, do not try this.

Similarly Tagged Content

Share this resource

If you found this resource useful, please share it with others so they can benefit too.

Sign up now to get Footsteps magazine

A free digital and print magazine for community development workers. Covering a diverse range of topics, it is published three times a year.

Sign up now

Cookie preferences

Your privacy and peace of mind are important to us. We are committed to keeping your data safe. We only collect data from people for specific purposes and once that purpose has finished, we won’t hold on to the data.

For further information, including a full list of individual cookies, please see our privacy policy.

  • These cookies are necessary for the website to function and cannot be switched off in our systems.

  • These cookies allow us to measure and improve the performance of our site. All information these cookies collect is anonymous.

  • These allow for a more personalised experience. For example, they can remember the region you are in, as well as your accessibility settings.

  • These cookies help us to make our adverts personalised to you and allow us to measure the effectiveness of our campaigns.